MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1660
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 11/10/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 5.0 and 17.0 cm from the proximal end.The embolization coil was intact with its pusher assembly.The embolization coil was advanced out of its introducer sheath.The embolization coil winds were offset.Conclusions: evaluation of the returned device revealed that the pc400 embolization coil winds were offset.This type of damage typically occurs due to forceful advancement of the pc400 against resistance.The root cause of this initial resistance could not be determined; however, if an rhv and continuous flush are not used during advancement of the pc400, resistance during advancement may be more likely to occur.The pc400 embolization coil was returned halfway advanced out of its introducer sheath.While attempting to functionally test the returned pc400, the pc400 was unable to be re-sheathed and then advanced through a demonstration microcatheter due to the offset coil winds.The lantern mentioned in the complaint was not returned for evaluation.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the celiac artery using penumbra coils 400 (pc400s).During the procedure, the physician placed a non-penumbra coil in the target vessel using the trans-cell technique.After that, the physician advanced a lantern delivery microcatheter (lantern) in the target vessel and attempted to advance a pc400; however, the physician was unable to advance the pc400 out of its introducer sheath and into the lantern.Therefore, the introducer sheath containing the pc400 was removed and the procedure was completed using the same lantern, three other pc400s and two pod coils.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the celiac artery using penumbra coil 400s (pc400s).During the procedure, the physician placed a non-penumbra stent in the target vessel using the trans-cell technique.After that, the physician advanced a lantern delivery microcatheter (lantern) to the target vessel and attempted to advance a pc400; however, the physician was unable to advance the pc400 out of its introducer sheath and into the lantern.Therefore, the introducer sheath containing the pc400 was removed and the procedure was completed using the same lantern, three additional coils and two pod coils.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7104612
Report Number3005168196-2017-02187
Device Sequence Number16339021
Product Code HCG
UDI-Device Identifier00814548010724
UDI-Public00814548010724
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/13/2017
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/25/2024
Device Catalogue Number4002C1660
Device Lot NumberF71792
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2017
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/13/2017
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date12/11/2017
Supplement Report FDA Received Date01/04/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005